Caring for Cancer Patients with Nausea and Vomiting
Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures. Many people have little or no nausea and vomiting, while for others, just thinking about going for one of the treatments can cause it. Cancer by itself may cause nausea and vomiting. Frequent vomiting can be dangerous because it can interfere with treatment lead to dehydration. It can also cause choking or inhaling food or liquids. Patients should always talk with their doctor about what is causing their nausea and vomiting and what they can do about it. There are many things that both the patient and caregiver can do to relieve nausea and vomiting if the anti-nausea drugs aren’t completely eliminating it.
What to do for nausea:
What the patient can do:
- Eat frequent, small meals and have snacks on hand, such as string cheese, Greek yogurt, Jell-O, pudding, hard-boiled eggs, peanut or almond butter and crackers.
- Eat bland foods, such as dry toast and crackers.
- Eat food cold or at room temperature to decrease its smell and taste. Pay attention to what smells trigger nausea for you. Fresh air may help.
- Avoid fatty, fried, spicy, or very sweet foods. Tart or sour foods may be easier to keep down.
- Try not to skip meals, but don’t force yourself to eat when you’re nauseous, either.
- Try to rest quietly while sitting upright for at least an hour or two after each meal.
- Drink clear liquids cold or at room temperature and sipped slowly. Also try Popsicles or gelatin.
- Limit stimulants such as caffeine, which may cause or worsen nausea.
- Suck on hard candy, such as lemon drops or mints, to help get rid of bad tastes.
- Remind family members and visitors “no perfume please.”
- Distract yourself with soft music, a favorite television program, or the company of others.
- Relaxation techniques, such as meditation and deep breathing, and alternative treatments such as acupuncture, acupressure, hypnosis and guided imagery may also help control nausea and vomiting, especially if they occur just before chemo or doctor visits.
What caregivers can do:
- Cook and freeze meals in advance of treatment to avoid cooking smells when the patient is not feeling well. During treatment, if the patient feels nauseated, offer to make meals or ask others to help. Cover or remove foods with strong or unpleasant smells to reduce exposure to food odors.
- Try plastic forks and spoons rather than metal ones, which may cause a bitter taste.
- If the patient starts vomiting, weigh them at the same time each day to help decide whether dehydration is getting severe.
- Watch the patient for dizziness, weakness, or confusion.
- Try to help the patient avoid constipation and dehydration.
For vomiting – What patients and caregivers can do:
- Have the patient lie on one side so that he/she will not inhale the vomit.
- Request that medicines be prescribed in suppository form, if possible. Take/give medicine at the first hint of nausea.
- Try liquids in the form of ice chips or frozen juice chips, which can be taken slowly.
- After vomiting stops, begin by taking in 1 teaspoon of cool liquid every 10 minutes. Gradually increase to 1 tablespoon every half hour. If the patient is able to keep that down after an hour or so, try larger amounts.
Call the doctor if the patient:
- May have inhaled some of the vomited material.
- Vomits more than 3 times an hour for 3 or more hours.
- Vomits blood or material that looks like coffee grounds.
- Cannot take more than 4 cups of liquid in 1 day, or can’t eat substantial foods for more than 2 days.
- Cannot take their medicines.
- Becomes weak, dizzy, or confused.
- Loses 2 or more pounds in 1 to 2 days
- Develops dark yellow urine and doesn’t have to urinate as often as usual.
Additional measures you can take to prevent nausea and vomiting:
These self-care measures may help you prevent nausea and vomiting, but they can’t take the place of anti-nausea medications. If you begin to feel nauseated despite the medications, call your doctor.
- Make yourself comfortable. Try wearing loose fitting clothing.
- Never come to get chemotherapy on an empty stomach. It just raises the risks that you’re going to feel queasy. You won’t know whether it was the drugs or just hunger.
- Turning to comfort foods when you’re feeling ill can have an unexpected consequence: you might start to associate them with nausea. One Dr. said, “I tell people to avoid their absolute favorite foods, like chocolate, when they’re susceptible to nausea. You don’t want to lose the pleasure from those foods by connecting them with being sick.”
- Don’t turn to herbs and supplements. They are real drugs and can block the effects of your medication. No supplement has been proved to help.
- During your all-day treatments, bring a blanket or cozy throw along with something to keep you mentally engaged like a book, electronic device or cross word puzzle. You will also need to bring drinks and food.
DTN Home Care can assist you or your loved one who is undergoing chemotherapy treatments and may be suffering from nausea and vomiting. Our licensed and experienced caregivers can help in a number of ways, including:
- Make the patient more comfortable
- Help the patient stay free from infection
- Prepare meals that ensure healthy living and promote recovery
- Do housekeeping chores
- Run errands
- Provide companionship
To inquire about in home healthcare from DTN Home Care for yourself or a loved one, call 701.663.5373.
The following links provided many of the tips in this blog. Click to find more helpful information.